Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 059, 14 pages      arXiv:1804.02564

Dressing the Dressing Chain

Charalampos A. Evripidou a, Peter H. van der Kamp a and Cheng Zhang b
a) Department of Mathematics and Statistics, La Trobe University, Melbourne, Victoria 3086, Australia
b) Department of Mathematics, Shanghai University, 99 Shangda Road, Shanghai 200444, China

Received April 18, 2018, in final form June 04, 2018; Published online June 15, 2018

The dressing chain is derived by applying Darboux transformations to the spectral problem of the Korteweg-de Vries (KdV) equation. It is also an auto-Bäcklund transformation for the modified KdV equation. We show that by applying Darboux transformations to the spectral problem of the dressing chain one obtains the lattice KdV equation as the dressing chain of the dressing chain and, that the lattice KdV equation also arises as an auto-Bäcklund transformation for a modified dressing chain. In analogy to the results obtained for the dressing chain (Veselov and Shabat proved complete integrability for odd dimensional periodic reductions), we study the $(0,n)$-periodic reduction of the lattice KdV equation, which is a two-valued correspondence. We provide explicit formulas for its branches and establish complete integrability for odd $n$.

Key words: discrete dressing chain; lattice KdV; Darboux transformations; Liouville integrability.

pdf (360 kb)   tex (21 kb)


  1. Bogoyavlenskij O.I., Integrable discretizations of the KdV equation, Phys. Lett. A 134 (1988), 34-38.
  2. Bogoyavlenskij O.I., Integrable Lotka-Volterra systems, Regul. Chaotic Dyn. 13 (2008), 543-556.
  3. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators, Proc. London Math. Soc. 21 (1923), 420-440.
  4. Damianou P.A., Evripidou C.A., Kassotakis P., Vanhaecke P., Integrable reductions of the Bogoyavlenskij-Itoh Lotka-Volterra systems, J. Math. Phys. 58 (2017), 032704, 17 pages, arXiv:1609.09507.
  5. Darboux G., Leçons sur la théorie générale des surfaces. I, II, Jacques Gabay, Sceaux, 1993.
  6. Evripidou C.A., Kassotakis P., Vanhaecke P., Integrable deformations of the Bogoyavlenskij-Itoh Lotka-Volterra systems, Regul. Chaotic Dyn. 22 (2017), 721-739, arXiv:1709.06763.
  7. Fordy A.P., Gibbons J., Factorization of operators. I. Miura transformations, J. Math. Phys. 21 (1980), 2508-2510.
  8. Fordy A.P., Hone A., Discrete integrable systems and Poisson algebras from cluster maps, Comm. Math. Phys. 325 (2014), 527-584, arXiv:1207.6072.
  9. Garifullin R.N., Habibullin I.T., Yamilov R.I., Peculiar symmetry structure of some known discrete nonautonomous equations, J. Phys. A: Math. Theor. 48 (2015), 235201, 27 pages, arXiv:1501.05435.
  10. Garifullin R.N., Yamilov R.I., Integrable discrete nonautonomous quad-equations as Bäcklund auto-transformations for known Volterra and Toda type semidiscrete equations, J. Phys. Conf. Ser. 621 (2015), 012005, 18 pages, arXiv:1405.1835.
  11. Hietarinta J., Joshi N., Nijhoff F.W., Discrete systems and integrability, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2016.
  12. Infeld L., Hull T.E., The factorization method, Rev. Modern Phys. 23 (1951), 21-68.
  13. Laurent-Gengoux C., Pichereau A., Vanhaecke P., Poisson structures, Grundlehren der Mathematischen Wissenschaften, Vol. 347, Springer, Heidelberg, 2013.
  14. Levi D., Nonlinear differential-difference equations as Bäcklund transformations, J. Phys. A: Math. Gen. 14 (1981), 1083-1098.
  15. Levi D., Benguria R., Bäcklund transformations and nonlinear differential difference equations, Proc. Nat. Acad. Sci. USA 77 (1980), 5025-5027.
  16. Levi D., Yamilov R.I., The generalized symmetry method for discrete equations, J. Phys. A: Math. Theor. 42 (2009), 454012, 18 pages, arXiv:0902.4421.
  17. Matveev V.B., Salle M.A., Differential-difference evolution equations. II. Darboux transformation for the Toda lattice, Lett. Math. Phys. 3 (1979), 425-429.
  18. Matveev V.B., Salle M.A., Darboux transformations and solitons, Springer Series in Nonlinear Dynamics, Springer-Verlag, Berlin, 1991.
  19. Miura R.M., Korteweg-de Vries equation and generalizations. I. A remarkable explicit nonlinear transformation, J. Math. Phys. 9 (1968), 1202-1204.
  20. Nijhoff F., Capel H., The discrete Korteweg-de Vries equation, Acta Appl. Math. 39 (1995), 133-158.
  21. Schrödinger E., A method of determining quantum-mechanical eigenvalues and eigenfunctions, Proc. Roy. Irish Acad. Sect. A. 46 (1940), 9-16.
  22. Schrödinger E., Further studies on solving eigenvalue problems by factorization, Proc. Roy. Irish Acad. Sect. A. 46 (1941), 183-206.
  23. Shabat A., The infinite-dimensional dressing dynamical system, Inverse Problems 8 (1992), 303-308.
  24. Shabat A., Dressing chains and lattices, in Proceedings of the Workshop on Nonlinearity, Integrability and All That: Twenty Years after NEEDS '79 (Gallipoli, 1999), World Sci. Publ., River Edge, NJ, 2000, 331-342.
  25. Shabat A.B., Yamilov R.I., Symmetries of nonlinear lattices, Leningrad Math. J. 2 (1991), 377-400.
  26. Spiridonov V., Zhedanov A., Discrete Darboux transformations, the discrete-time Toda lattice, and the Askey-Wilson polynomials, Methods Appl. Anal. 2 (1995), 369-398.
  27. Tran D.T., van der Kamp P.H., Quispel G.R.W., Closed-form expressions for integrals of traveling wave reductions of integrable lattice equations, J. Phys. A: Math. Theor. 42 (2009), 225201, 20 pages.
  28. van der Kamp P.H., Kouloukas T.E., Quispel G.R.W., Tran D.T., Vanhaecke P., Integrable and superintegrable systems associated with multi-sums of products, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 470 (2014), 20140481, 23 pages, arXiv:1406.4585.
  29. van der Kamp P.H., Quispel G.R.W., The staircase method: integrals for periodic reductions of integrable lattice equations, J. Phys. A: Math. Theor. 43 (2010), 465207, 34 pages, arXiv:1005.2071.
  30. Veselov A.P., Shabat A.B., A dressing chain and the spectral theory of the Schrödinger operator, Funct. Anal. Appl. 27 (1993), 81-96.
  31. Wahlquist H.D., Estabrook F.B., Bäcklund transformation for solutions of the Korteweg-de Vries equation, Phys. Rev. Lett. 31 (1973), 1386-1390.
  32. Zhang C., Peng L., Zhang D.-J., Discrete Crum's theorems and integrable lattice equations, arXiv:1802.10044.

Previous article  Next article   Contents of Volume 14 (2018)